Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 101, NWS Lincoln, IL

May 15, 20254 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 15, 2025, 6:23 PM CDT for 4 counties in Illinois. It was in force for 37 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 6:23 PM CDT (23:23 UTC)
Expired
May 15, 2025, 7:00 PM CDT
In force
37 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Logan County, IL, Mason County, IL, Menard County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 16 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:35 PM CDTTSTM WND DMG3 S Hartsburg, ILReport of two semi trucks blown over on I-155 near mile marker 3. Report was relayed by emergency manager and time was estimated by radar.
May 15, 6:35 PM CDTTSTM WND DMG3 S Hartsburg, ILReport of two semi trucks blown over on I-155 near mile marker 3. Report was relayed by emergency manager and time was estimated by radar.
May 15, 6:38 PM CDTTSTM WND DMG4 E New Holland, ILsignificant damage to a home. power line down nearby.
May 15, 6:38 PM CDTTSTM WND DMG4 E New Holland, ILsignificant damage to a home. power line down nearby.
May 15, 6:38 PM CDTHAIL 0.7Hartsburg, ILEstimated 50 mph winds occurred at the same time.
May 15, 6:38 PM CDTHAIL 0.7Hartsburg, ILEstimated 50 mph winds occurred at the same time.
May 15, 6:38 PM CDTHAIL 23 W Lincoln, ILDelayed report on social media with the time estimated by radar. A photo was provided.
May 15, 6:47 PM CDTTSTM WND DMG2 Sw Armington, ILDelayed report. Photos show a farm outbuilding completely destroyed, power poles down, and sheet metal strewn about the property. A damage survey may be needed in this area. Time estimated by radar.
May 15, 6:48 PM CDTHAIL 13 W Lincoln, ILReport from mPING: Quarter (1.00 in.).
May 15, 6:48 PM CDTHAIL 13 W Lincoln, ILReport from mPING: Quarter (1.00 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS53 KILX 152323
SVRILX
ILC107-125-129-179-160000-
/O.NEW.KILX.SV.W.0101.250515T2323Z-250516T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
623 PM CDT Thu May 15 2025

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Menard County in central Illinois...
  Northwestern Logan County in central Illinois...
  Southeastern Tazewell County in central Illinois...
  Southeastern Mason County in central Illinois...

* Until 700 PM CDT.

* At 623 PM CDT, a severe thunderstorm was located over Middletown,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hartsburg around 630 PM CDT.

Other locations in the path of this severe thunderstorm include
Armington.

This includes the following highways...
 Interstate 155 between mile markers 0 and 9.
 Interstate 55 between mile markers 124 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

A Tornado Watch remains in effect until 1000 PM CDT for central
Illinois.

&&

LAT...LON 4002 8966 4014 8977 4040 8927 4021 8926
TIME...MOT...LOC 2323Z 237DEG 47KT 4013 8961 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Geelhart
2 follow-up statements
101 
WWUS53 KILX 152336
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
636 PM CDT Thu May 15 2025

ILC125-152346-
/O.CAN.KILX.SV.W.0101.000000T0000Z-250516T0000Z/
Mason-
636 PM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MASON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central
Illinois.

&&

LAT...LON 4006 8958 4024 8957 4040 8927 4021 8926
TIME...MOT...LOC 2336Z 233DEG 41KT 4022 8945 

$$

ILC107-129-179-160000-
/O.CON.KILX.SV.W.0101.000000T0000Z-250516T0000Z/
Menard-Logan-Tazewell-
636 PM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN MENARD...NORTHWESTERN LOGAN AND SOUTHEASTERN TAZEWELL
COUNTIES...

At 636 PM CDT, a severe thunderstorm was located over Hartsburg, 
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hartsburg around 640 PM CDT.
  Armington around 645 PM CDT.

Other locations impacted by this severe thunderstorm include
Lawndale.

This includes the following highways...
 Interstate 155 between mile markers 0 and 9.
 Interstate 55 between mile markers 124 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central
Illinois.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4006 8958 4024 8957 4040 8927 4021 8926
TIME...MOT...LOC 2336Z 233DEG 41KT 4022 8945 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Geelhart
292 
WWUS53 KILX 152358
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
658 PM CDT Thu May 15 2025

ILC107-129-179-160007-
/O.EXP.KILX.SV.W.0101.000000T0000Z-250516T0000Z/
Menard-Logan-Tazewell-
658 PM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MENARD...NORTHWESTERN
LOGAN AND SOUTHEASTERN TAZEWELL COUNTIES WILL EXPIRE AT 700 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for central
Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

A Severe Thunderstorm Warning still remains in effect for Logan 
County in areas near and east of I-55. 

&&

LAT...LON 4006 8958 4024 8957 4040 8927 4021 8926
TIME...MOT...LOC 2357Z 237DEG 47KT 4036 8918 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:09 PM CDT, 4 hours 14 minutes earlier. Its key messages:

  • Near-record warmth and humidity through this evening will increase the risk for heat-related illness, especially in vulnerable populations.
  • There is a level 2 of 5 (slight) risk for severe weather this evening, mainly near and east of roughly I-55. Large (possibly significant) hail and damaging straight line winds are the main risks, but there is a low (5%) chance for tornadoes as well.
  • There is a level 4 of 5 (moderate) risk for severe weather Friday afternoon and evening south of I-70, and a level 3 (enhanced) risk further northwest. All severe hazards are in play.
  • Tomorrow, southwest winds gusting 35-45 mph will combine with relative humidity values below 30% to result in increased fire danger, mainly north of I-72. These winds will also result in a risk for localized blowing dust, which could briefly diminish visibility for motorists.
Area forecast discussion, May 15, 2:09 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
209 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Near-record warmth and humidity through this evening will
  increase the risk for heat-related illness, especially in
  vulnerable populations.

- There is a level 2 of 5 (slight) risk for severe weather this
  evening, mainly near and east of roughly I-55. Large (possibly
  significant) hail and damaging straight line winds are the main
  risks, but there is a low (5%) chance for tornadoes as well.

- There is a level 4 of 5 (moderate) risk for severe weather
  Friday afternoon and evening south of I-70, and a level 3
  (enhanced) risk further northwest. All severe hazards are in
  play.

- Tomorrow, southwest winds gusting 35-45 mph will combine with
  relative humidity values below 30% to result in increased fire
  danger, mainly north of I-72. These winds will also result in a
  risk for localized blowing dust, which could briefly diminish
  visibility for motorists.

&&

.DISCUSSION...
Issued at 134 PM CDT Thu May 15 2025

An upper level trough evident in water vapor satellite imagery
across the Northern Plains/Upper Midwest early this afternoon is
slated to drift east-southeast into our area by tomorrow night.
Ahead of that feature, several disturbances will offer central and
southeast IL active weather, while behind it the pattern turns
benign for the upcoming weekend. At some point early next work week,
thunderstorm chances will return with the approach of another
trough lifting out of the Great Plains.

***** SEVERE WEATHER RISK THIS EVENING *****

The most imminent forecast concern is the prospect of severe
weather this evening. Unfortunately, this remains a conditional
risk as a capping inversion continues to prevent the realization
of abundant mid level instability. If and when that cap breaks,
the hellacious severe weather parameter space characterized by
3000-4000 J/kg MLCAPE and 40-50 kt EBWD will prove ample for
explosive convective development, as well as the longevity of
storms that do fire. Given relatively weak forcing along the dry
line (vs the stronger forcing we would expect along a true cold
front) and a large component of the shear oriented normal to that
boundary, we'd expect a discrete storm mode with large to
significant hail being the primary risk; entrainment CAPE, or
ECAPE (a parameter closely tied to potential hail size), values
from RAP/HRRR forecast soundings are in excess of 3000 J/kg across
our eastern counties this evening. Prolific mid level dry air and
PWATs nearing record values will favor efficient evaporational
cooling and hence strong downward momentum in thunderstorm
downdrafts for severe winds as well, with DCAPE values on the
RAP's most recent mesoanalysis between 1300-1500 J/kg. While LCLs
are higher than ideal for tornadogenesis, increasing the
difficulty for surface convergence to connect to thunderstorm
mesocyclones, we certainly don't want to downplay that threat
because of the anticipated strength and longevity of those
mesocyclones. Thankfully, the relatively fast storm motion will
confine the risk to just a few hours this evening, with storms
quickly sailing into the Hoosier State; at this time, we're most
concerned about the 6-10pm timeframe, though again it's not
entirely plain when the cap will vanish.

***** SEVERE WEATHER RISK FRIDAY AFTERNOON-EVENING *****

After our glancing blow with severe storms this evening, all
attention turns to the set up for tomorrow. Deterministic guidance
is in agreement another shortwave will soar into the Prairie
State during the afternoon, but precisely how far northwest
moisture returns ahead of the attendant incoming dry
line/prefrontal trough will dictate destabilization and hence
storm intensity along that boundary during the afternoon and
evening. The magnitude and northward extent of that moisture
return itself will also be conditional on if/where storms form
this evening, how far south they push the effective boundary, and
whether convection initiates further south during the early
afternoon as a few of the CAMs are indicating. In any case, even
the more bullish guidance suggests instability will be at least
marginally lower tomorrow compared to today, but that comes at the
expense of a weaker cap and slightly stronger forcing for ascent.
Once again, all severe hazards will be in play tomorrow, with
perhaps a higher risk for tornadoes and damaging straight-line
winds given (1) slightly lower LCLs and (2) more mid level dry air
with the encroaching upper trough. The CAMs comprising the 15.12z
HREF seem to be converging on roughly the I-55 corridor for
convective initiation, though there are some discrepancies with
the NAMNest firing storms west of the IL River and the ARW
igniting those updrafts nearer I-57. Storm motion will once again
be quickly towards the northeast, with the convective threat
shifting out of the area after around 8-9pm.

***** GUSTY WINDS TODAY AND ESPECIALLY TOMORROW ****

Outside of thunderstorms, it'll be seasonably breezy this afternoon
as south winds gust 20-30 mph, sporadically higher especially near/west
of I-55 where deeper mixing and steeper low level lapse rates
will materialize behind a dry line into the early evening.
Tomorrow will be even windier with some potential for gusts to
kiss Wind Advisory criteria (45 mph). Confidence in that is too
low at this point, with Bufkit soundings mixing technique
suggesting a high degree of uncertainty in the depth of mixing,
and also variability between models. In general, top of channel
winds are running around 30-35 kt, though there could be a brief
period where deeper mixing allows us to tap into the 40-45+ kt
winds around 850-900mb during the afternoon-evening. Winds ahead
of the frontal boundary crossing the region will be from the
south-southwest, while behind it they'll blow from the west. Just
noticing the 10-40% deficit in soil moisture north of roughly I-72
and observed 0.25 2-inch soil moisture (wfv) at SPI, one wonders
whether these winds will result in a risk for blowing dust,
especially (1) if the stronger winds come to fruition and (2) in
the vicinity of any ongoing agricultural activities.

***** DRY AND COOLER OVER THE WEEKEND *****

The upper trough will shift east and surface high pressure build
into the region in its wake Friday night into Saturday, giving us a
dry and seasonably cool weekend with daily highs in the low to mid
70s. The next opportunity for precipitation will arrive Monday into
Tuesday of next week as another system lifts out of the Central
Plains. A lot remains unclear about that system, including its
arrival time and warmth/moisture return ahead of it, which suggests
vast uncertainty surrounding both precipitation amounts and any
severe weather potential.

Bumgardner

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1225 PM CDT Thu May 15 2025

VFR conditions are expected to be predominant throughout the
forecast period, though some stratocumulus around FL035 to FL040
is percolating across the Prairie State early this afternoon.
South winds, veering to southwest behind a dryline later this
afternoon, will gust to around 25 kt through the evening, ease
overnight, and then pick back up from the south mid to late Friday
morning.

The biggest wild card and greatest forecast concern remains the
20-30% chance for a thunderstorm going over one/more of the
terminals. For this, prob30 groups are in the TAFs at all
airfields accept PIA for the 2-3 hour time period of highest
thunderstorm probabilities. Any of these storms could be severe,
with the risk highest at BMI, DEC, and CMI where GR and strong
wind gusts were added to the prob30 group.

Bumgardner

&&

.FIRE WEATHER...
Issued at 134 PM CDT Thu May 15 2025

Behind the dry line this afternoon, various high res guidance, most
notably the RAP/HRRR, advertise dewpoints dropping sufficiently to
bring RH values into the 20s mainly west of I-55. Combining this
with southwesterly winds gusting 25-30 mph will increase the risk
for erratic fire behavior, so we'd recommend limiting (or at least
using extra precautions with) any burning activities during the
latter portion of this afternoon into the evening. Tomorrow, the
risk appears to be even higher as the residual dry airmass across
our northwest counties combines with even stronger southerly wind
gusts (35-45 mph) from the late morning into the afternoon. While
confidence was too low to issue on this shift due to model
variability, a Red Flag Watch/Warning may become necessary.

Bumgardner

&&

.CLIMATE...
Issued at 727 PM CDT Wed May 14 2025

Record temperatures for Thursday and Friday:

Location       Thu Record    Thu Record     Fri Record
.                 High        Warm Low         High
=============  ==========    ==========     ==========
Bloomington      94/1894       70/1962        92/1900
Champaign        90/2001       66/1962        92/2001
Charleston       92/2001       69/2013        94/2001
Decatur          94/1894       68/1968        92/2001
Jacksonville     91/2013       68/1962        90/2001
Lincoln          90/1987       65/2013        92/2001
Olney            91/2018       69/1962        91/2001
Peoria           93/1894       68/1894        93/1894
Springfield      91/1962       69/1962        93/2001

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 15, 3:30 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Thu May 15 2025

ILZ027>031-036>038-040>053-162030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-
330 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

A conditional risk for significant severe storms exists this
evening. All severe weather hazards including large hail exceeding 2
inches in diameter, thunderstorm wind gusts exceeding 60 mph, and a
tornado will be possible. The chance of severe storms is greatest to
the east of I-55. The risk of severe storms should come to an end
area- wide by 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An additional risk for significant severe weather exists Friday
afternoon across portions of central and southeast Illinois. All
severe weather hazards including large hail exceeding 2 inches in
diameter, thunderstorm wind gusts exceeding 70 mph, and a strong
tornado are possible. The severe storm potential is highest to the
south of I-72.

Dry and gusty conditions could support rapid fire spread and blowing
dust on Friday in areas where rainfall does not occur.

The risk for severe weather then returns on Tuesday as a frontal
system lifts across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 PM and 10 PM this evening.
Additional spotter activation may be needed Friday afternoon.

Expected storm motion is toward the northeast around 50 mph.

ILZ054>057-061>063-066>068-071>073-162030-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
330 PM CDT Thu May 15 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

A conditional risk for significant severe storms exists this
evening. All severe weather hazards including large hail exceeding 2
inches in diameter, thunderstorm wind gusts exceeding 60 mph, and a
tornado will be possible. The risk of severe storms should come to an
end by 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An additional risk for significant severe storms exists Friday
afternoon across central and southeast Illinois. All severe weather
hazards including large hail exceeding 2 inches in diameter,
thunderstorm wind gusts exceeding 75 mph, strong tornadoes, and
isolated flash flooding are all possible.

The risk for severe weather then returns on Tuesday as a frontal
system lifts across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 PM and 10 PM this evening.
Spotter activation will also likely be needed Friday afternoon.

Expected storm motion this evening is toward the northeast around 50 mph.

Erwin

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:35 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark40 min
May 15, 6:12 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon48 min
May 15, 6:26 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon49 min
May 15, 6:29 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Tazewell, Woodford46 min
May 15, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Logan, McLean46 min
May 15, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatILXMcLean53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.